Utah, 2005

Lightning Strike in Utah, June 23, 2005

June 23, 2005 · NWS GJT · 1 event in 1 county or zone

Lightning struck the Ross Springs Water Treatment Plant and destroyed the pressure transducer.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck the Ross Springs Water Treatment Plant and destroyed the pressure transducer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 23, 1:14 PM MST, 46 minutes earlier.

Area forecast discussion, Jun 23, 1:14 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
214 PM MDT THU JUN 23 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
MOISTURE CONTINUES TO STREAM ACROSS EASTERN UTAH AND WESTERN
COLORADO AS AN UPPER RIDGE STRETCHES FROM THE MID MISSISSIPPI
VALLEY TO WEST TEXAS. WESTERN EDGE OF A SUBTROPICAL MOISTURE PLUME
EXTENDS ACROSS ARIZONA TO THE LOWER COLORADO RIVER PER GOES SOUNDER
DATA WHILE WATER VAPOR IMAGERY SHOWS SOME DRIER MID LEVEL AIR
ADVECTING INTO SOUTH-CENTRAL UTAH. A LITTLE MORE MOISTURE AND
INSTABILITY ACROSS THE FORECAST AREA TODAY PER THE MORNING GJT RAOB
WITH PRECIPITABLE WATER NEAR AN INCH. SHEAR AND CAPE VALUES DO NOT
SUGGEST SEVERE STORMS THROUGH THIS EVENING BUT DO EXPECT SOME SMALL
HAIL WITH SOME LOCALLY HEAVY RAINFALL AMOUNTS WITH TRAINING STORMS.

SOUTHWEST FLOW EXPECTED TO REMAIN OVER THE AREA THE NEXT COUPLE OF
DAYS, THEN INCREASE ON SATURDAY AS AN UPPER LOW JUST OFFSHORE OF
CENTRAL CALIFORNIA MOVES INLAND. A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY WITH CONVECTION INITIATING OVER THE HIGH
TERRAIN DURING THE AFTERNOONS WITH ENOUGH FLOW ALOFT TO PUSH STORMS
OVER THE VALLEYS. EXPECT SOME SUBTLE WAVES EMBEDDED IN THE FLOW TO
PLAY A ROLE IN CONVECTION ACROSS THE AREA WITH POTENTIAL FOR SOME
NOCTURNAL SHOWERS AND THUNDERSTORMS.

PERSISTENT TEMPERATURE FORECAST THROUGH THE SHORT TERM. AREAS OF
CLOUDS AND PRECIPITATION ASSOCIATED WITH ANY WAVES BEING SOMEWHAT
OF A WILDCARD. LINDQUIST

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...A MOIST UNSTABLE
SOUTHWEST FLOW WILL PERSIST ACROSS THE AREA THROUGH SUNDAY AS AN
UPPER LEVEL WAVE SHEARS NORTHEAST ACROSS THE GREAT BASIN. H7-5 DRY
SLOT PUNCHES ACROSS THE AREA SUNDAY NIGHT INTO MONDAY BRINGING A
BRIEF BREAK TO THE THUNDERSTORMS AND PRECIP.

MONDAY THROUGH WEDNESDAY...THE 12Z/GFS AND ECMWF ARE SHOWING A
DEEPENING STORM SYSTEM ENTER THE PACIFIC NORTHWEST MONDAY. THE
SYSTEM IS THEN PROGGED TO SLIDE EAST ACROSS IDAHO/WYOMING AND
MONTANA THROUGH TUESDAY NIGHT. THOUGH THIS IS THE FIRST TIME THIS
SOLUTION HAS BEEN ADVERTISED...FEEL IT IS WORTH MENTIONING THE
POTENTIAL FOR SIGNIFICANT WEATHER TUESDAY. SURFACE COLD FRONT
ASSOCIATED WITH 80KT 250MB SPEED MAX SLIDE ACROSS NE UTAH AND NW
COLORADO TUESDAY. H5 TROUGH PASSAGE WILL FOLLOW...CLEARING THINGS
OUT TUESDAY NIGHT. TEMPERATURES WILL COOL QUITE A BIT IF THIS
SCENARIO PANS OUT. TOUGH CALL AT THIS POINT...BUT GIVEN THE
WEATHER PATTERN THE PAST FEW WEEKS...ANYTHING IS POSSIBLE. IN
THE FORECAST GRIDS...HAVE ADJUSTED TEMPS TUESDAY-WEDNESDAY AND
INTRODUCED POPS ACROSS THE NORTH TUESDAY-TUESDAY NIGHT.

THURSDAY...UPR RIDGE BUILDS ACROSS THE AREA WITH DRY AND MUCH
WARMER CONDITIONS.  NADLER.83

&&

.HYDROLOGY...VERY WARM TEMPERATURES WILL CONTINUE TO MELT OUT MUCH OF
THE REMAINING HIGH ELEVATION SNOWPACK. THE UINTA MOUNTAINS OF
NORTHEAST UTAH HAVE THE HIGHEST REMAINING AMOUNTS LEFT TO MELT...AND
WILL KEEP THE DUCHESNE RIVER IN UINTAH COUNTY IN FLOOD CONDITION OVER
THE NEXT FEW DAYS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...FLOOD WARNING IN EFFECT UNTIL FURTHER NOTICE FOR THE DUCHESNE
      RIVER NEAR RANDLETT.

&&

TAL/DJN
Hazardous weather outlook, Jun 23, 4:45 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUN 23 2005

UTZ023-024-241300-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
545 AM MDT THU JUN 23 2005

...FLOOD WARNING IN EFFECT UNTIL FURTHER NOTICE FOR THE DUCHESNE
RIVER NEAR RANDLETT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT...

THE WATER LEVEL ON THE DUCHESNE RIVER NEAR RANDLETT...HAS RISEN
SIGNIFICANTLY OVER THE PAST COUPLE DAYS CREATING LOWLAND FLOODING.
THE DUCHESNE WILL REMAIN HIGH THE REST OF THE WEEK. PLEASE REFER TO
THE DENFLSGJT FOR FURTHER DETAILS.

IN ADDITION...SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP
THIS AFTERNOON AND WILL CONTINUE INTO THE EVENING HOURS BEFORE
DIMINISHING LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH
AFTERNOON AND EVENING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY ADDITIONAL FLOODING ALONG AREA
RIVERS...STREAMS AND CREEKS.

COZ001>014-017>023-UTZ022-025-027>029-241300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND SOUTHEAST
UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND
WILL CONTINUE INTO THE EVENING HOURS BEFORE DECREASING LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH
AFTERNOON AND EVENING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NL

The radar

The Grand Junction radar (KGJX), 231 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Daggett

When
June 23, 2:00 PM MST
Where
Daggett County, 8 mi SW of Dutch John
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
40.887, -109.508 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458782.